Missouri, 2024Funnel Cloud in Missouri, July 17, 2024
July 17, 2024 · NWS PAH · 1 event in 1 county or zone
Sub-severe storms formed and moved eastward across the Quad State throughout the day on the 17th. Multiple reports were made of a cold air funnel that formed near Perryville, Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sub-severe storms formed and moved eastward across the Quad State throughout the day on the 17th. Multiple reports were made of a cold air funnel that formed near Perryville, Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 11:30 AM CST, 1 hour 8 minutes earlier. Its key messages:
- Isolated to scattered showers and thunderstorms remain possible today with the passage of a cold front.
- A cooler and much less humid air mass will take hold from Thursday through early next week.
- A small chance of thunderstorms returns Sunday and increases through Tuesday. At this time, severe storms and widespread heavy rainfall are not anticipated.
Area forecast discussion, Jul 17, 11:30 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1230 PM CDT Wed Jul 17 2024
.KEY MESSAGES...
- Isolated to scattered showers and thunderstorms remain
possible today with the passage of a cold front.
- A cooler and much less humid air mass will take hold from
Thursday through early next week.
- A small chance of thunderstorms returns Sunday and increases
through Tuesday. At this time, severe storms and widespread
heavy rainfall are not anticipated.
&&
.UPDATE...
Issued at 612 AM CDT Wed Jul 17 2024
The Flood Watch has been canceled. With the radar mostly clear
over the Flood Watch area and having received no additional
flooding reports from the hardest hit areas in the Mount Vernon,
IL, and Madisonville, KY, areas, the risk of additional
flooding has become too low to justify having a Flood Watch.
&&
.DISCUSSION...
Issued at 252 AM CDT Wed Jul 17 2024
Showers and thunderstorms developed across central portions of
the forecast area overnight in response to increasing low level
convergence nearly parallel to a baroclinic zone slowly settling
south through the area. Weak flow aloft and high precipitable
water values yielded highly efficient rainfall totals with some
rainfall estimates as high as 4 to 6 inches in the Pennyrile of
western Kentucky. This has resulted in the likelihood of flash
flooding, some potentially of considerable magnitude.
As we progress through the morning, the diminishing trend in
precipitation activity over the past hour should continue, with
spotty activity possible through the morning. The potential for
scattered showers and thunderstorms will continue across most
of the forecast area through the afternoon as the baroclinic
zone continues its southward progression. By early evening, HREF
CAMs indicate that most of the activity should have pushed south
into Tennessee. Will keep the Flash Flood Watch through 7 AM
given the ongoing issues, but will likely let it go at that time
unless we see a compelling reason to the contrary.
As we head through late week and into the weekend, the upper
level pattern will be characterized by a western ridge and
eastern trough. At the surface, high pressure will build into
the region, resulting in much cooler and drier conditions. For
that matter, highs are forecast to climb from the lower 80s
Thursday and Friday into the middle 80s over the weekend, while
lows range from the upper 50s to middle 60s.
The pattern becomes more unsettled late in the weekend and into
early next week as an upper low/trough deepens over the Missouri
Valley. This will result in a return of shower and thunderstorm
chances Sunday through Tuesday. Even though humidity will be on
the rise, temperatures look to stay below normal as highs remain
in the 80s through Tuesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1230 PM CDT Wed Jul 17 2024
A cold front has already passed KMVN and will pass through the
remaining TAF sites by 00Z. Ahead of it, MVFR ceilings and
scattered to numerous SHRA/TSRA are expected. North winds under
10kts and clearing skies are expected behind the front this
evening through Thursday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DWS
DISCUSSION...RJP
AVIATION...DRS
Hazardous weather outlook, Jul 17, 5:12 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
612 AM CDT Wed Jul 17 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
612 AM CDT Wed Jul 17 2024 /712 AM EDT Wed Jul 17 2024/
This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.
.DAY ONE...Today and tonight.
There is a chance of showers and thunderstorms through this
afternoon. Brief downpours are possible under the heaviest
precipitation, but rainfall rates will be too low to cause any
flooding issues.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DWS
Funnel Cloud, Perry
- When
- July 17, 12:38 PM CST
- Where
- Perry County, 1.01 mi NNW of Perryville
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.734, -89.876
A funnel cloud was observed over Perryville as a line of storms moved southeastward through Perry County.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17 to 19, 202411 deaths · 1 event
- Heat in Arizona, July 17 to 20, 20247 deaths · 2 events
- Wildfire in Washington, July 17 to 31, 2024$19 million · 1 event
- Flash Flooding and Heavy Rain in Missouri, July 17, 2024$1.7 million · 26 events
- Damaging Winds in Virginia, July 17, 2024$93,000 · 56 kt wind · 24 events
- Flash Flooding and Damaging Winds in New Mexico, July 17 to 20, 2024$100,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 17, 2024$107,000 · 52 kt wind · 5 events
- Damaging Winds in New York, July 17, 2024$39,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 17, 2024$16,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Virginia, July 17, 2024$24,000 · 50 kt wind · 20 events
- Damaging Winds in Virginia, July 17, 2024$26,000 · 60 kt wind · 15 events
- Damaging Winds in Pennsylvania, July 17, 2024$33,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203008.